Heavy Rain, Crawford
- When
- May 10, 1:00 AM CST to 10:00 AM CST
- Where
- Crawford County, Denison
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Trained spotter reported heavy rainfall of 1.03 inches.
A very broad area of low pressure was situated along the Nebraska-Kansas border and made little progress throughout the day of the 10th. As a result, a primarily east-west stationary boundary was present along the Kansas-Nebraska and on eastward just south of the Iowa-Missouri border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very broad area of low pressure was situated along the Nebraska-Kansas border and made little progress throughout the day of the 10th. As a result, a primarily east-west stationary boundary was present along the Kansas-Nebraska and on eastward just south of the Iowa-Missouri border. While a single severe report was received, the main concern was periods of moderate to heavy rainfall ensued north of the boundary in areas of central and southern Iowa. Most reported amounts were in the 1 to 2 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 11:03 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1203 AM CDT Wed May 10 2017 ...Updated for 06z aviation discussion... .SHORT TERM.../Tonight through Wednesday/ Issued at 320 PM CDT Tue May 9 2017 Upper level cutoff low over Arizona and the Sonora state of Mexico this afternoon will move into northeastern New Mexico by late tomorrow. At the surface, a warm front will begin to lift northward from northern Missouri this evening. This will cause clouds to increase and we'll see showers and a few thunderstorms develop over southwest Iowa later this evening and across southern Iowa by tomorrow morning as theta-e advection increases. Question for Wednesday afternoon's severe potential will be how much convective activity there is tonight (trend is currently less than previous model runs), which will impact how far north the front surges tomorrow. Currently, have the front making it into southern Iowa with low and middle 60 dewpoints. South of the front, modest MUCAPE and deep layer shear between 45 and 55 knots will foster thunderstorm development with surface based convection along and south of the front. Main concern will be hail with a freezing level between 11000 and 12000 feet. A lesser concern will be the possibility of damaging wind gusts with DCAPE values between 700 and 800 J/kg. On the north side of the front, temperatures will remain in the 60s with scattered showers possible. .LONG TERM.../Wednesday night through Tuesday/ Issued at 320 PM CDT Tue May 9 2017 Thunderstorms will be ongoing at the beginning of the period per the short term discussion above, but will gradually diminish in intensity Wednesday night and shift southward as a shortwave aloft pushes the attendant frontal boundary down into Missouri and Illinois. Have maintained high POPs for Wednesday night across about the southern half of the area, gradually decreasing thereafter. Precipitation should end in our southern counties probably late Thursday, replaced by a dry and mild airmass within a surface high pressure ridge building in from the north. This regime will then dominate the region from Thursday night through Friday night. By Saturday a mid/upper level high pressure ridge will build across the central U.S. and Iowa, concurrent with the surface ridge moving off to our southeast and a return of south southwesterly low-level flow. This will promote a warming trend for next weekend, with daily highs likely in the upper 70s and lower 80s. A stray shower or thunderstorm may be possible during this time, but the probability is very low and precipitation is not mentioned in the outgoing forecast. Looking into early next week it appears a more active synoptic pattern will set in as the deep-layer ridge translates eastward and a large trough digs into the western U.S. This will place Iowa beneath increasingly southwesterly steering flow, through which a series of shortwave impulses will move overhead and likely generate multiple rounds of showers and thunderstorms. Both the EC and GFS 12Z runs today depict a particularly pronounced shortwave affecting our area around Monday night or Tuesday, but there has been a lot of variability in these solutions as one would expect given that the parent system won't even enter the upper air network for days yet. After the potential for thunderstorms and severe thunderstorms on Wednesday, this period early next week will probably provide our only reasonable chance for hazardous weather during the next seven days. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1200 AM CDT Wed May 10 2017 Precip expected at all TAF sites today. Challenge will be timing of thunder and how low CIGs make it. As of now, kept everything above IFR conditions. Vsbys may be periodically reduce category down to IFR, but too tough to pin down timing and location of heavier bands this far out. Winds may switch directions throughout the day, but should remain less than 10 kts at all sites. Kept thunder out of KMCW. KALO on northern edge of thunder potential...may be able to remove thunder from there in future updates. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ansorge LONG TERM...Lee AVIATION...Kotenberg
Hazardous Weather Outlook National Weather Service Des Moines IA 341 PM CDT Tue May 9 2017 IAZ004>007-015>017-023>028-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- 341 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms are forecast during the day on Wednesday. The threat of severe weather is low. Additional storms are possible around next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ033>039-044>050-057>062-070>075-081>086-092>097-101100- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 341 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will spread into the area after midnight tonight. A few storms could produce hail but overall the severe weather threat is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous thunderstorms are forecast on Wednesday, especially in the afternoon and evening. Severe weather is possible, with the highest chances south of Interstate 80. The primary threats will be large hail and isolated strong wind gusts. Thunderstorms will gradually diminish in number and intensity from Wednesday night into Thursday. Additional storms are possible around next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Wednesday afternoon. Lee
The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
13 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.
Trained spotter reported heavy rainfall of 1.03 inches.
NWS Employee reported 24 hour rainfall total of 1.00 inches.
Coop observer reported 24 hour rainfall total of 1.42 inches.
Coop observer reported 24 hour rainfall total of 1.38 inches.
Coop observer reported 24 hour rainfall total of 1.60 inches.
Coop observer reported 24 hour rainfall total of 1.08 inches.
Coop observer reported 24 hour rainfall total of 1.44 inches.
Coop observer reported 24 hour rainfall total of 1.62 inches.
Coop observer reported 24 hour rainfall total of 1.58 inches.
Coop observer reported 24 hour rainfall total of 1.13 inches.
Coop observer reported 24 hour rainfall total of 1.22 inches.
Official NWS observation of 1.54 inches over the last 24 hours.
NWS employee reported that a neighbors house was hit by lightning. Also reported by local news stations.
Public reported quarter sized hail via social media.
Trained spotter reported a 1 hour heavy rainfall total of 1.22 inches since 12:45pm CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687867, 687871, 687872, 687873, 687874, 687875, 687876, 687877, 687878, 687879, 687880, 687881, 695318, 687866, 687870.